Illinois, 2004

Hail and Damaging Winds in Illinois, May 20, 2004

May 20, 2004 · NWS DVN · 7 events in 2 counties and zones

Thunderstorms developed in the late afternoon and evening along a slow moving front across Iowa and Illinois. 70 inch hail.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$32,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Thunderstorms developed in the late afternoon and evening along a slow moving front across Iowa and Illinois. Feeding off a tropical atmosphere, the slow moving storms produced copeous amounts of rain and were quite prolific in producing 0.25 to 0.70 inch hail. As the storms crossed the Mississippi River, they became better organized and produced downburst type winds in Southeast Mercer and Southern Henry counties in Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 20, 2:13 PM CST, 5 hours 13 minutes earlier.

Area forecast discussion, May 20, 2:13 PM CST, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
313 PM CDT THU MAY 20 2004

.SYNOPSIS...
YE OLD SURFACE FRONT IS POSITIONED TODAY FROM SOUTHERN WISCONSIN
THROUGH SOUTHWEST IOWA INTO CENTRAL KANSAS.  AS IN THE PAST SEVERAL
DAYS...THE FRONT CONTINUES TO BE STRONG...WITH A 25 DEGREE
TEMPERATURE GRADIENT ACROSS THE FRONT AND DEWPOINTS IN THE LOWER 70S
ALONG THE FRONT. THE 850MB FRONT IS ALSO LOCATED SOUTHWEST TO
NORTHEAST ACROSS IOWA...WITH VERY HIGH LEVELS OF MOISTURE POOLED
ALONG IT.  CURRENT SATELLITE AND RADAR TRENDS SHOW A WEAKENING
SURFACE CAP OVER CENTRAL IOWA AND ELEVATED CONVECTION ALREADY
INCREASING ALONG AND SOUTH OF INTERSTATE 80.  AS WAS THE CASE
YESTERDAY...ALOT OF THIS FORECAST ISSUANCE WILL DEPEND ON
THUNDERSTORMS INITIATING OVER IOWA DURING THE AFTERNOON AND
EVENING...WHICH IS LIKELY. IF THE CAP WERE TO HOLD AS WAS THE CASE
LAST NIGHT...CONVECTION WOULD BE MORE PRONOUNCED NORTH AND WEST OF
IOWA TONIGHT.

.SHORT TERM...(TONIGHT AND TOMORROW)
PRIMARY CONCERN IN THIS PERIOD WILL BE ISOLATED SEVERE TONIGHT WITH
HEAVY RAIN.  NON-LINEAR MESOSCALE FORCES WILL UNFORTUNATELY BE
DOMINANT DURING THE NEXT SEVERAL DAYS...KEEPING BUST POTENTIAL
HIGH...ALONG WITH THE EQUALLY HIGH THREAT OF HEAVY RAIN AND BOUTS OF
SEVERE WEATHER.  WILL GO WITH LIKELY POPS NORTH OF HIGHWAY 34 THIS
DURING THE EVENING AND OVERNIGHT...AS STRONG LLJ IS AIMED AT THE
AREA...WHICH WILL LIKELY HAVE SOME UPDRAFTS NEAR THE SURFACE
BOUNDARY NEAR HIGHWAY 34.  THIS COULD RESULT IN A SIGNIFICANT HEAVY
RAIN AND FLOODING EVENT...HOWEVER CONFIDENCE LEVEL IS NOT HIGH THAT
THE CAP WILL ALLOW THIS TO TAKE PLACE. FOR NOW...WILL HEAVY RAIN
WORDING GOING IN GRIDS/ZONES. FRIDAY MORNING...DECAYING MCS MAY
STILL BE OVER THE AREA AT 6 AM...ALLOWING THE FRONT TO STAY
SUPPRESSED SOUTH. HOWEVER...NEARLY ALL MODEL GUIDANCE LIFTS THE
FRONT NORTH TO HIGHWAY 20 DURING THE MID MORNING.  CANNOT IGNORE
THIS EITHER...AND WILL FOCUS BEST POPS NORTH.  INSTABILITY WILL BE
HIGH AGAIN DURING THE AFTERNOON...WITH ANOTHER THREAT OF SEVERE HAIL
AND HEAVY RAIN. TEMPERATURES WILL RISE RAPIDLY SOUTH OF THE FRONT IN
A CAPPED ATMOSPHERE. HIGHS SHOULD RANGE NEAR 80 NORTH TO UPPER 80S
TO AROUND 90 CENTRAL AND SOUTH. MUGGY AND HOT.   ...ERVIN...

&&

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) THE PRIMARY FORECAST
CONCERN IS THE CONTINUING FRONT WAFFLING ACROSS THE AREA...LIKE THE
CAT THAT CAME BACK THE VERY NEXT DAY. BECAUSE OF THIS...WILL BE
HARD TO LIMIT MENTION OF POPS TO JUST A FEW PERIODS.  HYDRO COULD
BECOME A CONCERN EVENTUALLY...WITH REPEATED PRECIP CHANCES.

SHORT TERM MODELS AGREE THAT FRONT IS NORTH OF THE FORECAST AREA BY
FRIDAY EVENING...PUTTING US BACK IN THE WARM SECTOR.  THE FRONT COMES
BACK...AGAIN...AS A COLD FRONT SATURDAY...STALLING ACROSS THE
FORECAST AREA THRU SATURDAY NIGHT.  A WAVE MOVES EAST OUT OF THE
PLAINS SUNDAY...KICKING THE FRONT EAST AS A COLD FRONT SUNDAY
AFTERNOON OR EVENING. THE UPPER JET PROVIDES SUPPORT THRU THE
PERIOD...WITH A WEAK RIGHT REAR QUAD FRIDAY NIGHT...COUPLING
BETWEEN JET MAXES SATURDAY AND SATURDAY NIGHT...AND A WEAK FRONT LEFT
QUAD SUNDAY...WHICH WILL PROVIDE PERIODS OF MODERATE VVS AND UPPER
DIFFLUENCE. AMPLE LOW-LEVEL MOISTURE AND THE NOSE OF A GOOD LOW-LEVEL
JET IN OR NEAR THE FORECAST AREA THRU THE PERIOD WILL ALSO PROMOTE
PRECIP CHANCES.

THE FRONT STALLS AGAIN SOUTH ACROSS MISSOURI MONDAY...LIFTING BACK
INTO THE FA MONDAY NIGHT...BEFORE FINALLY GETTING A BIGGER KICK EAST
TUESDAY OR TUESDAY NIGHT...AS A 500MB SHORT WAVE MOVES OVERHEAD.  A
WEAK RIDGE OF HIGH PRESSURE BUILDS IN WEDNESDAY...WITH ANOTHER
STRONGER 500MB SHORT WAVE POSSIBLE.  THE MRF SHOWS WEAK SURFACE
TROFFING THURSDAY.

BEST CHANCES FOR HEAVY RAIN AND HYDRO CONCERNS WILL BE SATURDAY
NIGHT...WITH FRONT POSSIBLY STALLED ACROSS THE AREA...SUNDAY
AFTERNOON WITH THE SURFACE LOW AND A STRONG VORT...AND MONDAY
NIGHT WITH THE FRONT AGAIN ACROSS THE FA.

...REA...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

ABE/REA
Hazardous weather outlook, May 20, 4:25 AM CST, 15 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
525 AM CDT THU MAY 20 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
525 AM CDT THU MAY 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH
CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE AREA
TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A
SLOW MOVING COLD FRONT BY MID AFTERNOON BETWEEN HIGHWAYS 20
AND 34 IN EASTERN IOWA AND NORTHWEST ILLINOIS. THE MAIN THREAT FROM
THESE STORMS WILL BE HAIL AROUND 1 INCH IN DIAMETER...WIND GUSTS OVER
60 MPH...AND HEAVY RAINFALL. STORMS MAY EVOLVE INTO ONE OR MORE
CLUSTERS BY EVENING ACROSS THE AREA WITH THE MAIN THREAT SHIFTING TO
LOCALLY HEAVY RAINFALL. TRAINING OF THUNDERSTORMS WILL BE POSSIBLE
OVERNIGHT...ESPECIALLY NORTH OF INTERSTATE 80...RESULTING IN HEAVY
RAINFALL AND POSSIBLY FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS NORTH OF INTERSTATE 80
ON FRIDAY. A FEW DISSIPATING THUNDERSTORMS WILL BE POSSIBLE UNTIL MID
MORNING FRIDAY OVER THE ENTIRE AREA. THESE ARE NOT EXPECTED TO BE
SEVERE...BUT MAY PRODUCE LOCALLY HEAVY RAINFALL. SEVERE STORMS WITH
LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL WILL BE POSSIBLE
OVER THE NORTHERN HALF OF THE OUTLOOK AREA FROM LATE AFTERNOON INTO
FRIDAY NIGHT.

THERE WILL BE THE POTENTIAL FOR LARGE THUNDERSTORM COMPLEXES WITH
HEAVY RAINFALL...AND TO A LESSER DEGREE LARGE HAIL...OVER THE
NORTHERN HALF OF THE AREA FRIDAY NIGHT AND THEN ACROSS MUCH OF THE
AREA SATURDAY NIGHT THROUGH SUNDAY NIGHT. THERE WILL BE A
CONTINUED THREAT OF FLASH FLOODING.

THUNDERSTORMS WILL AGAIN BE POSSIBLE TUESDAY AND WEDNESDAY...BUT IT
DOES NOT APPEAR THAT THESE WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

SHEETS

In the hours before

Local storm report, May 20, 6:03 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
703 PM CDT THU MAY 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0657 PM     HAIL             WELLMAN                 41.47N 91.84W
05/20/2004  0.25 INCH        WASHINGTON         IA   LAW ENFORCEMENT

&&

CHS
Local storm report, May 20, 6:08 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
708 PM CDT THU MAY 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             WELLMAN                 41.47N 91.84W
05/20/2004  0.75 INCH        WASHINGTON         IA   TRAINED SPOTTER

&&

CHS
Local storm report, May 20, 6:12 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
712 PM CDT THU MAY 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             WELLMAN                 41.47N 91.84W
05/20/2004  0.88 INCH        WASHINGTON         IA   LAW ENFORCEMENT

&&

CHS
Local storm report, May 20, 7:06 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
806 PM CDT THU MAY 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0757 PM     HAIL             CRAWFORDSVILLE          41.21N 91.54W
05/20/2004  0.25 INCH        WASHINGTON         IA   TRAINED SPOTTER

&&

CHS
Local storm report, May 20, 7:18 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
818 PM CDT THU MAY 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0743 PM     HAIL             COLUMBUS JUNCTION       41.28N 91.36W
05/20/2004  0.75 INCH        LOUISA             IA   LAW ENFORCEMENT

&&

CHS
Local storm report, May 20, 7:20 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
820 PM CDT THU MAY 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0808 PM     HAIL             1 N WAPELLO             41.19N 91.19W
05/20/2004  0.75 INCH        LOUISA             IA   LAW ENFORCEMENT

&&

CHS

The radar

The Quad Cities radar (KDVN), 47 km away, was scanning. The volume nearest the first event began at 01:41 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Mercer

When
May 20, 7:26 PM CST to 7:28 PM CST
Where
Mercer County, 1 mi E of Keithsburg
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
41.205, -90.741 (the zone’s center; the record gives no point)

Hail, Mercer

When
May 20, 7:44 PM CST to 7:49 PM CST
Where
Mercer County, New Windsor
Measured
0.75 in hail
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.200, -90.450

Thunderstorm Wind, Mercer

When
May 20, 7:44 PM CST to 7:48 PM CST
Where
Mercer County, 3 mi SSW of New Windsor
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Crop damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
41.150, -90.483

3 foot diameter trees down on 320th Street near Pope Creek.

Hail, Mercer

When
May 20, 7:45 PM CST to 7:50 PM CST
Where
Mercer County, 2 mi S of New Windsor
Measured
0.75 in hail
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.167, -90.450

Thunderstorm Wind, Henry

When
May 20, 7:56 PM CST to 8:00 PM CST
Where
Henry County, Woodhull
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Crop damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.183, -90.317

8 inch diameter limbs down with 0.79 inches of rain in 10 minutes.

Hail, Henry

When
May 20, 7:58 PM CST to 8:03 PM CST
Where
Henry County, Woodhull
Measured
0.75 in hail
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.183, -90.317

Hail, Henry

When
May 20, 8:12 PM CST to 8:15 PM CST
Where
Henry County, Galva
Measured
0.88 in hail
Crop damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.167, -90.050

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405929, 5405930, 5405934, 5405932, 5405933, 5405931, 5405935.